Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 533, NWS Birmingham, AL

January 13, 2005Lee County, Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 13, 2005, 2:47 PM CST for Lee County, Russell County, Alabama. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 13, 2005, 2:47 PM CST (20:47 UTC)
Expired
Jan 13, 2005, 3:45 PM CST
In force
58 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Lee County, AL, Russell County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 13, 10:45 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
444 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 132047
SVRBMX
ALC081-113-132145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
246 PM CST THU JAN 13 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN EAST CENTRAL ALABAMA
  RUSSELL COUNTY IN SOUTHEAST ALABAMA

* UNTIL 345 PM CST

* AT 241 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE       
  EXTENDING FROM 10 MILES WEST OF SALEM TO HURTSBORO...AND MOVING    
  EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SMITHS STATION...SEALE...PITTSVIEW...LADONIA...HOLY TRINITY AND
  FORT MITCHELL.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3263 8542 3219 8542 3210 8507 3227 8493
      3264 8508

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 2:44 AM CST, 12 hours 3 minutes earlier.

Area forecast discussion, Jan 13, 2:44 AM CST, 12 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
244 AM CST THU JAN 13 2005

.SYNOPSIS...COLD FRONT WILL MOVE INTO AND ACROSS THE AREA TODAY AND
EXIT THE SOUTHEAST SECTIONS OF THE AREA LATER TONIGHT.  WIDESPREAD
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED.  SOME STORMS MAY BE
SEVERE.
&&

.SHORT TERM...WILL STAY CLOSE TO THE TIMING OF THE GFS THIS
FORECAST.  EXPECT COLD FRONT TO ENTER THE WESTERN SECTIONS OF THE
AREA LATER THIS MORNING AND MOVE RAPIDLY ACROSS THE AREA...EXITING
THE SOUTHEAST SECTIONS LATER TONIGHT.  IMPRESSIVE LOW LEVEL JET 50
TO 60 KNOTS EXPECTED TO MOVE ACROSS THE AREA.  LATEST RADAR
INDICATES LINE OF THUNDERSTORMS NEAR THE MS RIVER.  GIVEN THE
IMPRESSIVE LOW LEVEL JET...DEWPOINTS IN THE 60S...STRONG UPWARD
VERTICAL MOTION AND FORECAST LIFTED INDICES MINUS 1 TO
MINUS 2 AND TOTAL TOTALS AROUND 50...SPC HAS ENTIRE AREA OUT-LOOKED
FOR SLIGHT RISK OF SEVERE STORMS.  WILL INCLUDE SEVERE WORDING IN
THE FORECAST FOR TODAY AND SAY WIDESPREAD SHOWERS/THUNDERSTORMS ALL
SECTIONS.  ALSO GIVEN THE STRONG SOUTHERLY FLOW WILL ISSUE A LAKE
WIND ADVISORY FOR ALL SECTIONS.

LATER TONIGHT...FRONT WILL BE SHIFTING TO OUR EAST AND RAIN WILL
TAPER OFF FROM WEST TO EAST.  HIGHEST POPS WILL BE IN THE EAST AND
THEN WILL TAPER POPS DOWNWARD AFTER MIDNIGHT.

FRIDAY...MUCH DRIER...COOLER AIR WILL OVERSPREAD THE AREA AND WILL
INDICATE A GRADUAL CLEARING TREND WITH NO POPS IN THE FORECAST.

SATURDAY AND SUNDAY...HIGH  PRESSURE WILL BUILD ACROSS THE AREA
AT THE SURFACE AND SOME HIGH LEVEL MOISTURE WILL SHIFT FROM
NORTHWEST TO SOUTHEAST ACROSS THE AREA IN THE FORM OF SOME HIGH
CLOUDS.  TEMPERATURES REMAIN NEAR SEASONAL READINGS.
&&

.LONG TERM(MONDAY THROUGH WEDNESDAY)....UPPER FLOW BECOMES MORE WEST
TO NORTHWEST AND ALLOWS A SECONDARY SURGE OF COLDER AIR ON TUESDAY.
OTHERWISE DRY CONDITIONS WILL CONTINUE WITH SOME PASSING MID AND
HIGH LEVEL CLOUDS.
&&

.PRELIMINARY POINT TEMPS/POPS...

GADSDEN    67 40 49 30 55 / 100 80 00 00
ANNISTON   68 41 51 31 55 / 100 90 00 00
BIRMINGHAM 68 40 51 30 54 / 100 70 00 00
TUSCALOOSA 68 40 51 30 54 / 100 50 00 00
CALERA     68 40 51 30 53 / 100 70 00 00
AUBURN     70 47 55 33 56 / 100 90 05 00
MONTGOMERY 71 45 55 32 59 / 100 90 05 00
TROY       71 48 55 34 58 / 100 90 05 00
&&

.BMX WATCHES/WARNINGS/ADVISORIES...LAKE WIND ADVISORY FOR ALL
SECTIONS TODAY.
&&

50
Hazardous weather outlook, Jan 13, 1:40 PM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 PM CST THU JAN 13 2005

ALZ011>015-017>050-141330-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
140 PM CST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

THE REMNANTS OF A STRONG SQUALL LINE WILL BEGIN TO EXIT THE STATE
LATER THIS AFTERNOON.  WINDS OF 35 TO 45 WILL BE POSSIBLE ACROSS THE
EAST CENTRAL AND SOUTHEASTERN COUNTIES THROUGH MID AFTERNOON.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY).

NO OTHER HAZARDOUS WEATHER IS EXPECTED.

...SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL NEED TO ACTIVATE.

In the hours before

Special weather statement, Jan 13, 12:50 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1250 PM CST THU JAN 13 2005

ALZ021-131915-
CLEBURNE-
1250 PM CST THU JAN 13 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLEBURNE COUNTY UNTIL 115
PM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 1246 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 11 MILES NORTHWEST OF HEFLIN TO 18 MILES
SOUTHWEST OF HEFLIN...MOVING EAST AT 30 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
HEFLIN...RANBURNE...PINEY WOODS...FRUITHURST...BORDEN SPRINGS AND
EDWARDSVILLE THROUGH 115 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jan 13, 12:55 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1255 PM CST THU JAN 13 2005

ALZ037-132000-
TALLAPOOSA-
1255 PM CST THU JAN 13 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLAPOOSA COUNTY UNTIL
200 PM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 1250 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 11 MILES WEST OF GOLDVILLE TO 9 MILES
NORTHWEST OF BARNESVILLE...MOVING EAST AT 20 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
ALEXANDER CITY...BARNESVILLE...JACKSONS GAP...GOLDVILLE...
DADEVILLE...NEW SITE...CAMP HILL AND DAVISTON THROUGH 200 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jan 13, 1:24 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
124 PM CST THU JAN 13 2005

ALZ033>036-040>042-132201-
124 PM CST THU JAN 13 2005

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO
WATCH NUMBER 11...

AUTAUGA           BIBB              CHILTON           COOSA
DALLAS            LOWNDES           PERRY

ALZ028>029-037>038-043>050-132201-
124 PM CST THU JAN 13 2005

THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH
NUMBER 11...

BARBOUR           BULLOCK           CHAMBERS          CLAY
ELMORE            LEE               MACON             MONTGOMERY
PIKE              RANDOLPH          RUSSELL           TALLAPOOSA
Special weather statement, Jan 13, 1:34 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
134 PM CST THU JAN 13 2005

ALZ029-038-132030-
CHAMBERS-RANDOLPH-
134 PM CST THU JAN 13 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHAMBERS AND RANDOLPH
COUNTIES UNTIL 230 PM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 130 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM CORINTH TO 30 MILES SOUTHWEST OF
LAFAYETTE...MOVING EAST AT 25 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
CORINTH...WEDOWEE...WADLEY...NEWELL...WOODLAND...MILLTOWN...ROANOKE
AND STROUD THROUGH 230 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jan 13, 2:00 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 PM CST THU JAN 13 2005

ALZ028>029-033>038-040>050-132010-
200 PM CST THU JAN 13 2005

THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM TORNADO
WATCH NUMBER 11...

AUTAUGA           BARBOUR           BIBB              BULLOCK
CHAMBERS          CHILTON           CLAY              COOSA
DALLAS            ELMORE            LEE               LOWNDES
MACON             MONTGOMERY        PERRY             PIKE
RANDOLPH          RUSSELL           TALLAPOOSA
Special weather statement, Jan 13, 2:37 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
237 PM CST THU JAN 13 2005

ALZ047-048-132130-
LEE-RUSSELL-
237 PM CST THU JAN 13 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RUSSELL AND LEE COUNTIES
UNTIL 330 PM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 231 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 15 MILES WEST OF SALEM TO 5 MILES
SOUTHWEST OF HURTSBORO...MOVING EAST AT 25 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
HURTSBORO...SALEM...SEALE...SMITHS STATION...LADONIA...HOLY TRINITY
AND FORT MITCHELL THROUGH 330 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 7:12 AM CSTSevere Thunderstorm WarningBMXLamar, Marion48 min
Jan 13, 7:52 AM CSTTornado WarningBMXPickens38 min
Jan 13, 7:57 AM CSTSevere Thunderstorm WarningBMXFayette48 min
Jan 13, 7:59 AM CSTSevere Thunderstorm WarningBMXMarion31 min
Jan 13, 7:59 AM CSTTornado WarningBMXGreene46 min
Jan 13, 8:03 AM CSTTornado WarningBMXSumter42 min
Jan 13, 8:16 AM CSTSevere Thunderstorm WarningBMXWinston59 min
Jan 13, 8:22 AM CSTTornado WarningBMXTuscaloosa58 min
Jan 13, 8:23 AM CSTTornado WarningBMXFayette52 min
Jan 13, 8:25 AM CSTSevere Thunderstorm WarningBMXWalker50 min
Jan 13, 8:31 AM CSTTornado WarningBMXTuscaloosa49 min
Jan 13, 8:57 AM CSTTornado WarningBMXWalker63 min
Jan 13, 9:04 AM CSTSevere Thunderstorm WarningBMXMarengo, Sumter26 min
Jan 13, 9:17 AM CSTTornado WarningBMXTuscaloosa28 min
Jan 13, 9:20 AM CSTTornado WarningBMXTuscaloosa30 min
Jan 13, 9:22 AM CSTSevere Thunderstorm WarningBMXMarengo, Sumter8 min
Jan 13, 9:24 AM CSTSevere Thunderstorm WarningBMXJefferson, Walker66 min
Jan 13, 9:28 AM CSTSevere Thunderstorm WarningBMXJefferson62 min
Jan 13, 9:50 AM CSTSevere Thunderstorm WarningBMXBibb, Perry40 min
Jan 13, 10:04 AM CSTSevere Thunderstorm WarningBMXDallas, Marengo41 min
Jan 13, 11:11 AM CSTSevere Thunderstorm WarningBMXChilton34 min
Jan 13, 11:26 AM CSTSevere Thunderstorm WarningBMXAutauga34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.